Chapter 1. Asymptotic Behavior of Extreme Values of Random Variables and Some Stochastic Processes

$39.50

Kateryna Akbash¹ and Ivan Matsak²
¹Volodymyr Vynnychenko Central Ukrainian State Pedagogical University,
Kropyvnytsky, Ukraine
²Taras Shevchenko National University of Kyiv, Ukraine

Part of the Book: Stochastic Processes: Fundamentals and Emerging Applications

Abstract

This chapter presents a review of studies of the almost sure asymptotic behavior of extremal values of independent identically distributed random variables and stochastic processes. The central result here is the law of the iterated logarithm for lim sup, the law of the triple logarithm for lim inf and some of its refinements. Among random processes, regenerative processes, birth and death processes, and processes in queuing systems are considered.

Keywords: random variables, extreme values, limit theorems almost sure, regenerative
process, birth and death processes, queueing system


References


[1] Graunt J., Natural and Political Observations Made Upon the Bills
of Mortality, Journal of Actuaries, vol. 90, 1662. Available at:
http://www.edstephan.org/Graunt/bills.html.
[2] Huygens C., The Correspondence of Huygens Concerning the Bills of Mortality of
John Graunt, Extracted from Volume V of the Oeuvres Completes of Christiaan Huygens, 1669.
[3] Bernoulli N., Dissertatio Inauguralis Mathematico-Juridica de Usu Artis Conjectandi in Jure, Juris doctor Universitat Basel, 56 p., 1709. Available at:
https://gallica.bnf.fr/ark:/12148/bpt6k1303890
[4] Euler L., Recherches generales sur la mortalite et la multiplication du genre humain,
Mem. De l’Acad. d. Se. de Berlin, vol. 16, p. 144-164, 1760.
[5] Gompertz B., On the nature of the function expressive of the law of human mortality, and on a new mode of determining the value of life contingencies, Philosophical Transactions of the Royal Society of London, vol. 115, pp. 513–585, 1825.
DOI:10.1098/rstl.1825.0026.
[6] Frechet M., Sur la loi de probabilite de lecart maximum, Annales de la societe Polonaise de Mathematique, vol. 6, pp. 93-116, 1927.
[7] Gnedenko B. V., On the theory of domains of attraction of stable laws, Uchenye zapiski MGU, vol. 30, pp. 61–81, 1939.
[8] Gnedenko B. V., Sur la distribution limit du terme maximum d‘une serie aleatoire,
Annals of Mathematics, vol. 44, no. 3, pp. 423–453, 1943.
[9] Leadbetter M. R., Lindgren G. and Rootzen H., Extremes and related properties of
random sequences and processes, Springer, New York, 336 p., 1983. DOI:10.1007/978-1-4612-5449-2
[10] Galambos J., The Asymptotic Theory of Extreme Order Statistics, John Wiley and
Sons, New York, Chichester, Brisbane, Toronto, 352 p., 1978.
[11] Resnick S. I., Extreme Values, Regular Variation and Point Processes, Berlin:
Springer, 320 p., 1987.
[12] de Haan L. and Ferreira A., Extreme Values Theory: An Introduction, Berlin:
Springer, 417 p., 2006.
[13] Barndorff-Nielsen O., On the limit behaviour of extreme order statistics, Annals of
Mathematical Statistics, vol. 34, no. 3, pp. 992-1002, 1963.
[14] Pickands J., An iterated logarithm law for the maximum in a stationary Gaussian
sequence, Zeitschrift fur Warhschein. verw. Geb., vol. 12, no. 3, pp. 344-355, 1969.
[15] de Haan L., The rate of growth of sample maxima, Annals of Mathematical Statistics,
vol. 43, pp. 1185-1196, 1972.
[16] Klass M. J., The minimal growth rate of partial maxima, Annals of Probability, vol.
12, pp. 380–389, 1984.
[17] Klass M. J., The Robbins-Siegmund criterion for partial maxima, Annals of Probability, vol. 13, pp. 1369–1370, 1985.
[18] Anderson C. W., Extreme value theory for a class of discrete distribution with application to some stochastic processes, Journal of Applied Probability, vol. 7, pp. 99–113,
1970.
[19] Matsak I. K., Asymptotic behaviour of random variables extreme values. Discrete
case, Ukrainian Mathematical Journal, vol. 68, pp. 945–956, 2016.
[20] Matsak I. K., Limit theorem for extreme values of discrete random variables and its
application, Theory of Probability and Mathematical Statistics, vol. 101, pp. 189–202,
2019.
[21] Glasserman P. and Kou S. G., Limits of first passage times to rare sets in regenerative
processes, Annals of Applied Probability, vol. 5, pp. 424–445, 1995.
[22] Akbash K. S. and Matsak I. K., One improvement of the law of the iterated logarithm
for the maximum scheme, Ukrainian Mathematical Journal, vol. 64, no. 8, pp. 1290–
1296, 2013.
[23] Bingham N. H., Goldie C. M. and Teugels J. L., Regular Variation, New York: Cambridge University Press, 491 p., 1987.
[24] Feller W., An introduction to probability theory and its applications, Vol.II. Wiley Series in Probability and Mathematical Statistics. New York, London, Sydney, J. Wiley
& Sons, Inc., 626 p., 1968.
[25] Matsak I. K., Asymptotic behavior of maxima of independent randomvariables,
Lithuanian Mathematical Journal, vol. 59, pp. 185–197, 2019.
[26] Pickands J., Sample sequences of maxima, Annals of Mathematical Statistics, vol. 38,
no. 5, pp. 1570-1574, 1967.
[27] Akbash K., Doronina N. and Matsak I., Asymptotic behavior of maxima of independent random variables. Discrete case, Lithuanian Mathematical Journal, vol. 61, no.
2, pp. 145–160, 2021.
[28] Asmussen S., Extreme values theory for queues via cycle maxima, Extremes, vol. 1,
pp. 137–168, 1998.
[29] Cohen J. W., Extreme values distribution for the M/G/1 and GI/M/1queueing systems,
Annales de l’Institut Henri Poincare (B) Probability and Statistics, vol. 4, pp. 83–98,
1968.
[30] Iglehart D. L., Extreme values in the GI/G/1 gueue, Annals of Mathematical Statistics,
vol. 43, pp. 627–635., 1972.
[31] Sadowsky J. and Szpankowski W., Maximum queue length and waiting time revisied:
GI/G/c queue, Probability in the Engineering and Informational Sciences, vol. 6, pp.
157–170, 1995.
[32] Serfozo R. F., Extreme values of birdh and death processes and queues, Stochastic
processess and their applications, vol. 27, pp. 291–306, 1988.
[33] Dovgay B. V. and Matsak I. K., The asymptotic behavior of extreme values of queue
lengths in (M/M/m) systems, Cybernetics and systems analysis, vol. 55, no. 2. pp.
171–179, 2019.
[34] Marynych A. and Matsak I., The laws of iterated and triple logarithms for extreme
values of regenerative processes, Modern Stochastics: Theory and Applications, vol.
7, pp. 61–78, 2020.
[35] Matsak I. K., On the of extreme values of the M/M/m queueing systems, Georgian
Mathematical Journal, vol. 28, pp. 917–924, 2021.
[36] Smith W. L., Renewal theory and its ramifications, Journal of the Royal Statistical
Society, vol. 20, no. 2, pp. 243–302, 1958.
[37] Gut A., Stopped Random Walks, Springer, New York, 263 p., 2009. DOI:10.1007/978-0-387-87835-5
[38] Buldygin V. V., Indlekofer K., Klesov O. I. and Steinebach J. G., Pseudo-Regularly
Varying Functions and Generalized Renewal Processes, Springer International Publishing, 482 p., 2018.
[39] Gnedenko B. V., Kovalenko I. N., Introduction to Queueing Theory, Birkhauser,
Boston, 315 p., 1989. DOI:10.1007/978-1-4615-9826-8
[40] Gnedenko B. V., Belyayev Yu. K. and Solovyev A. D., Mathematical Methods of
Reliability Theory, Academic Press, 471 p., 1969.
[41] Karlin S., A first course in stochastic processes, Academic Press, New York, 1968.
[42] Karlin S., McGregor J., The clasification of birth and death processes, Transactions of
the American Mathematical Society, vol. 86, pp. 366–400, 1957.
[43] Zakusylo O. K. and Matsak I. K., On extreme values of some regenerative processes,
Theory of Probability and Mathematical Statistics, vol. 97, pp. 58–71, 2017.
[44] Buldygin V. V., Klesov O. I. and Steinebach J. G., On some properties of asymptotic
quasi-inverse functions and their applications, Theory of Probability and Mathematical Statistics, vol. 70, pp. 9–25, 2004.
[45] Fisher R. A. and Tippett L. H. C., Limiting forms of the frequency distribution of the
largest or smallest member of a sample, Mathematical Proceedings of the Cambridge
Philosophical Society, vol. 24, no. 2, pp. 180-190, 1928

Category:

Publish with Nova Science Publishers

We publish over 800 titles annually by leading researchers from around the world. Submit a Book Proposal Now!

See some of our Authors and Editors